Q: My student son was prescribed some tablets which I picked up from the Chemist for him. The Pharmacist commented at the time that my son was a little on the young side for that particular treatment. The next day, when he started taking the treatment, my son suffered a very frightening oculogyric crisis which involved him being hospitalised and undergoing two treatments of medication to try and stop the reaction to the drugs. Is there any come-back on the GP? What can I do about this?
A: It is easy to prove fault when there are black and white instructions that do not match up with the usual instructions recommended either by National or Professional Guidelines. In this instance it is possible that at that time it was reasonable for the drugs to be prescribed in the particular circumstances and it could be very difficult to prove otherwise, no matter what the Pharmacist might have said.
In any sort of reaction like this you need a note of what the patient was told by the Doctor and you need to preserve the packaging and the printed instructions that were given by the Pharmacist.
Your son was probably taken away from his studies whilst he was experiencing the reaction to the drugs and he will no doubt have been exhausted by the reaction, so it is worthwhile at least investigating what went wrong to make sure nothing similar happens to others in the future.
It may be possible to put in a claim based on clinical negligence, depending on the instructions that were given about taking the drugs and perhaps also any warnings that should have been given about any symptoms or reactions that might have started. It is always useful to consult a local Solicitor experienced in clinical negligence claims and investigations.